Montana, 2013

Hail in Montana, July 8, 2013

July 8, 2013 · NWS MSO · 3 events in 3 counties and zones

An upper level trough tracked into northwest Montana by late afternoon on July 8th. The leading 50 knot mid-level southwest jet maximum moved towards the Bitterroot Valley by late morning helping to initiate a few hail producing supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough tracked into northwest Montana by late afternoon on July 8th. The leading 50 knot mid-level southwest jet maximum moved towards the Bitterroot Valley by late morning helping to initiate a few hail producing supercell thunderstorms. A second round of thunderstorms developed by the afternoon across northwest Montana producing more hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 8, 3:05 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 3:05 AM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT Mon Jul 8 2013

.DISCUSSION...A trof of low pressure in Washington state is
approaching the Northern Rockies. Ahead of this quick moving short
wave this early morning are a couple of lines of showers and
thunderstorms in West Central Montana through Central Idaho. This
activity will increase in coverage through the morning hours and
encompass much of the region. Impacts from this activity will be
brief heavy rain, gusty outflow winds and frequent lightning.

A secondary burst of scattered showers and thunderstorms will
redevelop this afternoon with the short wave nosing its way into
northwest Montana. Similar impacts of gusty outflow winds, heavy
rain and frequent lightning are once again expected.

This system will quickly exit the region during the evening hours
and a strong ridge of high pressure returns through much of Thursday.
Warmer temperatures and dry weather will occur.

Confidence is increasing a bit for a scenario of a weak trof of
low pressure to brush through the region. The intensity of this
low is uncertain. It appears now the best potential for convection
may well be in southwest Montana and Lemhi county. The other
impact late Thursday through Saturday may be moderate westerly
winds.

Models diverge in their solution Sunday through early next week.
They are indicating either a continued windy westerly flow or a
building strong ridge with much warmer temperatures. Confidence is
very low on either solution at this time.

&&

.AVIATION...Scattered showers and thunderstorms currently in
central Idaho and west central Montana will impact terminal KMSO
through 08/1200z. These storms will increase in coverage later
this morning through mid Thursday evening. Terminals impacted will
be KGPI, KMSO and KBTM. Any storm that will pass through these
regions will impact terminals with brief heavy rain, frequent
lightning and gusty outflow winds. This activity will quickly
dissipate after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 8, 6:14 AM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 AM MDT MON JUL 8 2013

MTZ007-043-081400-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
714 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 800 AM MDT...

AT 710 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF SEELEY LAKE TO 10 MILES NORTHWEST OF EDS GULCH IN DRUMMOND...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OVANDO AND
HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4669 11332 4737 11347 4750 11309 4748 11305
      4719 11304 4718 11281 4717 11279 4688 11279
TIME...MOT...LOC 1314Z 243DEG 38KT 4732 11332 4682 11322
Special weather statement, Jul 8, 7:36 AM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
836 AM MDT MON JUL 8 2013

IDZ006>008-081515-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOUNTAINS-
736 AM PDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 815 AM
PDT...

AT 729 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF GRANGEVILLE...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOWELL...HARPSTER...
CLEARWATER...NEWSOME AND SYRINGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4638 11551 4593 11513 4575 11613 4591 11626
TIME...MOT...LOC 1435Z 240DEG 38KT 4588 11606

DICKERSON
Special weather statement, Jul 8, 10:31 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1131 AM MDT MON JUL 8 2013

IDZ006-MTZ005>007-043-081800-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1131 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL
NOON MDT/1100 AM PDT/...

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VICTOR...OR 12 MILES NORTH OF HAMILTON...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STEVENSVILLE...BELL
CROSSING...QUIGLEY AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4676 11341 4643 11328 4627 11437 4648 11443
TIME...MOT...LOC 1731Z 252DEG 36KT 4643 11416

DICKERSON

The radar

The Missoula radar (KMSX), 72 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ravalli

When
July 8, 10:35 AM MST
Where
Ravalli County, 1 mi SSE of Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.407, -114.142

A supercell enhanced by the Bitterroot Mountains tracked east-northeast at approximately 43 mph producing 1 inch hail in Victor.

Hail, Lake

When
July 8, 2:34 PM MST
Where
Lake County, 1 mi N of Moiese
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.364, -114.250

A thunderstorm outflow boundary triggered another cell that grew in strength over higher terrain west of Moiese. This thunderstorm produced hail one inch in diameter, as reported by personnel at the National Bison Range.

Hail, Missoula

When
July 8, 3:20 PM MST
Where
Missoula County, 9 mi S of Condon
Measured
1.75 in hail
Reported by
Public
Coordinates
47.440, -113.750

A right-moving supercell thunderstorm tracked across the Mission Mountains moving east around 43 mph. A member from the public 9 miles south of Condon reported golf ball size hail that tore branches and leaves off trees and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462085, 462086, 469360.